Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Mar 24, 2022, 2:48 PM CDT for 4 states. It took effect at Mar 25, 2022, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2022, 2:48 PM CDT (19:48 UTC)
- In effect from
- Mar 25, 2022, 10:00 AM CDT
- Expired
- Mar 25, 2022, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 44 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016 WWUS73 KFSD 241948 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 248 PM CDT Thu Mar 24 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-250400- /O.NEW.KFSD.WI.Y.0010.220325T1500Z-220326T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 248 PM CDT Thu Mar 24 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From 10 AM to 7 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
4 follow-up statements
829 WWUS73 KFSD 250259 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 959 PM CDT Thu Mar 24 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-251100- /O.CON.KFSD.WI.Y.0010.220325T1500Z-220326T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 959 PM CDT Thu Mar 24 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From 10 AM to 7 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
792 WWUS73 KFSD 250842 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 342 AM CDT Fri Mar 25 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-251645- /O.CON.KFSD.WI.Y.0010.220325T1500Z-220326T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 342 AM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From 10 AM to 7 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
407 WWUS73 KFSD 251606 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1106 AM CDT Fri Mar 25 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-260000- /O.CON.KFSD.WI.Y.0010.000000T0000Z-220326T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1106 AM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Elevated to critical fire weather conditions are expected in areas with adequately dry vegetation and fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
772 WWUS73 KFSD 252354 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 654 PM CDT Fri Mar 25 2022 IAZ001-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039- 052>055-057>071-260100- /O.EXP.KFSD.WI.Y.0010.000000T0000Z-220326T0000Z/ Lyon-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Rock-Dixon-Dakota-Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 654 PM CDT Fri Mar 25 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Gusty northwest winds will persist through the evening and early overnight hours. Occasional brief gusts over 40 mph may be possible through sunset. $$ IAZ002-003-014-MNZ071-072-080-081-089-090-097-SDZ040-056-260100- /O.EXP.KFSD.WI.Y.0010.000000T0000Z-220326T0000Z/ Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles- Jackson-Pipestone-Brookings-Moody- 654 PM CDT Fri Mar 25 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Gusty northwest winds will continue to slowly weaken this evening. Brief wind gusts to 45 mph may be possible this evening, with wind gusts of 35 mph likely through the night. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 24, 12:58 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 24, 12:58 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1258 PM CDT Thu Mar 24 2022
.SHORT TERM...(Today and Tonight)
Issued at 336 AM CDT Thu Mar 24 2022
Temperatures this morning remain in the 30s, with breezy northerly
winds gusting up to 30 mph at times. Stratus remains over the entire
forecast area. There have been some reports/obs of precipitation
(mainly drizzle to light rain and/or snow). Think this will continue
to diminish through the morning hours as the low level saturation
begins to wane more than present.
Stratus is expected to slowly work eastward through the day,
lingering with a final vort lobe rotating around the mid level low
pressure parked to our east. Briefly lived surface high pressure
makes an appearance by this afternoon, which will lead to winds
lightening a bit as they shift more westerly. Westerly flow also
aids in stratus erosion. Warm air advection (WAA) slides in with the
brief ridge and ahead of the next front. Thus, expect temperatures
to climb into the upper 50s/lower 60s in south central SD, cooling
as you head east with the lower/mid 40s expected in southwestern
MN/northwestern IA.
Cold front slides across the Northern Plains by this evening and
through tonight. Models, including hi-res guidance, continue to show
slight variance in timing of the fropa. That said, expect an
increase in cloud cover with the front, as well as the chance for
some light precipitation. Do have some concern for drier air below
the saturated layer limiting this potential and so have kept QPF
just above mention. Despite dry air and slight timing concerns, did
increase pops slightly from previous forecast, leaning on the NBM
and a blend of additional hi-res guidance. Lows tonight fall into
the 30s. Winds behind the cold front increase quickly overnight and
shift northwesterly. By daybreak Friday, anticipate widespread
sustained winds between 20 and 25 mph, with gusts to 40 mph.
.LONG TERM...(Friday through Wednesday)
Issued at 336 AM CDT Thu Mar 24 2022
Main focus of both the Long Term and frankly the entire forecast
package has remained on the Fire Weather Concerns Friday, detailed
in the Fire Weather Section below. Otherwise, main concern outside
of fire danger will be the strong northwesterly winds behind the
cold front passage, reinforced by a secondary mid level wave and
strong push of cold air advection (CAA). Could see sustained winds
25-35 mph, with gusts 40 to 50 mph expected. At this time, have not
issued any wind headlines, although a Wind Advisory is probably
needed particularly for areas not addressed by Fire Wx Headlines.
The aforementioned wave looks to remain mostly focused across
central MN, which should bring at least an increase in cloud cover
to southwestern MN by mid day Friday. Can't rule out some light
precipitation either, but little to no impact expected. Near to above
average temperatures expected, with highs in the 40s and 50s
(warmest along the MO and James Rivers and into northwestern IA).
Winds begin to taper off late Friday night into early Saturday.
Given the focus on the end of week fire concerns, did not stray from
the blend through the rest of the extended. Dry and somewhat breezy
conditions expected for the weekend with ridging building across the
Western CONUS, and predominately northwesterly flow overhead. Expect
temperatures fairly close to seasonal norms. Could see some light
precip along the SD/NE border Sunday along a fairly strong push of
WAA, but confidence is very low.
Model guidance early to mid week varies widely. The first
disagreement comes with an early week surface low ejecting out of
CO, with the ECMWF and Canadian being fairly progressive with this
feature and showing 2 lows (a quicker northerly low and slower
southerly low), while the GFS is slower and holds on to the southern
low. This wide range of solutions is prominent in the mid and upper
levels as well, ranging from a cut off low to deepening mid level
trough. Regardless, think conditions will be breezy and this
timeframe could be our next (and possibly best) chance for precip,
depending on track.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu Mar 24 2022
Current satellite shows MVFR stratus over most of the area. The
stratus is beginning to exit from west to east as drier air works
its way in. Will see the stratus completely exit the region this
evening, returning VFR conditions to all TAF sites.
A cold front will push through from northwest to southeast during
the overnight hours. Light sprinkles remain possible as the front
passes but confidence is not high enough to include in a TAF at this
time. However, confidence in wind shear has increased enough to
mention the shear in a TAF as the front goes by. Windy conditions
develop behind the front as winds turn to out of the northwest and
gust into the 30-40+ knot range to finish the TAF period.
&&
.FIRE WEATHER...
Issued at 336 AM CDT Thu Mar 24 2022
In collaboration with neighbors, have issued a Fire Weather Watch
for most of the area for Friday afternoon and evening. Strong
northwesterly winds prevail, with sustained winds 25-35 mph and
gusts 40-50 mph. Strongest winds expected in the afternoon and
evening. Temperatures remain near to just above seasonal average,
but very dry air will bring minimum humidity values below critical.
Soundings show robust mixing through most of the day. There are a
couple of concerns with peak mixing, which could mix down stronger
gusts as well as much drier air. Model guidance has trended a touch
toward the drier guidance with even the NAM soundings in south
central SD now showing the potential for dew points in the single
digits. Given the lack of precipitation overall, especially
along/west of I-29, the combination of strong winds and dry air
leads to extreme fire danger for much of the area, with very high
fire danger encompassing the rest of the forecast area.
Will continue to monitor trends for possible headline expansion,
particularly if winds increase or models continue to trend lower
with humidity and dew points. Regardless of headlines, all should
take extreme precautions Friday to prevent fire start and spread.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
for SDZ038-039-050-052>071.
MN...NONE.
IA...Fire Weather Watch from Friday afternoon through Friday evening
for IAZ001-012-020-031.
NE...Fire Weather Watch from Friday afternoon through Friday evening
for NEZ013-014.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...Meyers
FIRE WEATHER...SGHazardous weather outlook, Mar 24, 4:59 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 459 AM CDT Thu Mar 24 2022 IAZ001-012-020-031-NEZ013-014-SDZ038-039-050-052>071-251000- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay-Union- 459 AM CDT Thu Mar 24 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Northwesterly winds could gust 40 to 50 mph Friday. This along with very low humidity and dry fuels, will lead to critical to near critical fire danger during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ040-251000- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings- 459 AM CDT Thu Mar 24 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Northwesterly winds could gust 40 to 50 mph Friday. This along with dry fuels and low humidity, will lead to very high fire danger during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:53 AM CDT | Fire Weather Watch | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 17 more | 11 hr |
| Mar 24, 2:46 PM CDT | Red Flag Warning | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 17 more | 30 hr |
Nearby
Wind Advisories in South Dakota, 2022Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.